|What options are available for someone whose buffalo hump is so huge, it is deforming! (BUFFALO HUMP, 2009)
Aug 27, 2009
Hello to my favorite Doc. This is Mommy of three and I hope to find you are doing wonderfully and as happy as you can possibly be. I am finding that my buffalo hump has grown so big that despite being taken off of one protease inhibitor and remaining only on Kaletra is not helping at all. It is making it difficult to sleep, and as for clothing, there is NOTHING that hides it. I find even strangers coming up to me to ask what is wrong with me. (I am SO DEPRESSED over this despite feeling so blessed I am alive and raising my three beautiful children.) I am only on Medicaid and now reside in Texas, but could you please educate us on the latest data regarding this horrible side effect and what has been found to be promising regarding hopefully removing it permanently? I literally feel like there is a person sitting on my shoulders constantly that I am going to very soon need to get a Social Security Number for! Thank you, thank you, thank you for always taking the time to educate and comfort ones such as myself that are going through so many changes due to this incurable illness. Love you now and forever, Mommy of Three
| Response from Dr. Frascino
Hello Mommy of Three,
Unfortunately we don't clearly understand the pathophysiology (cause) of buffalo humps and consequently we do not have effective treatments available. Certainly the problem is most prevalent in HIVers on antiretroviral medications. The HIV meds that have been most closely associated with buffalo humps are protease inhibitors. However, buffalo humps can occur in HIV-negative folks and also in HIVers on a wide variety of different HIV regimens.
The most effective treatment at present is ultrasound-assisted liposuction. With enough medical justification some insurers (including Medicare) will pay for the procedure. Difficulty sleeping and significant neck pain would need to be documented in your medical chart. Also, the dorsal cervical fat pad enlargement (buffalo hump) often tends to recur even after successful liposuction.
Diet and exercise have only a very limited effect. Growth hormone and related drugs may be somewhat helpful but are expensive and can have considerable undesirable side effects of their own. Needless to say, currently we don't really have good options for treatment. Stay tuned to The Body. We'll keep you posted as new and better treatments become available. Until then let's hope neck scarves are the next wave in fashion!
Be well. Hugs to the kids.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.